Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 30, 2022, 2:07 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2022, 2:07 PM MDT (20:07 UTC)
- Expired
- Jun 30, 2022, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WGUS55 KSLC 302007
FFWSLC
UTC017-055-302300-
/O.NEW.KSLC.FF.W.0015.220630T2007Z-220630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
207 PM MDT Thu Jun 30 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...Specifically for
Capitol Reef National Park
* Until 500 PM MDT.
* At 207 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Sheets Gulch area within Capitol Reef
National Park. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons within
and around the Sheets Gulch area within Capitol Reef
National Park.
* Some locations that will experience flash flooding include...
Capitol Reef National Park...specifically Sheets Gulch.
Additional smaller flows are possible in Five Mile Wash, Cottonwood
Wash and Burro Wash
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3818 11113 3829 11105 3829 11103 3818 11103
3806 11105 3805 11121 3813 11122
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM3 follow-up statements
862
WGUS75 KSLC 302156
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
356 PM MDT Thu Jun 30 2022
UTC017-055-302300-
/O.CON.KSLC.FF.W.0015.000000T0000Z-220630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
356 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...SPECIFICALLY CAPITOL REEF NATIONAL PARK
At 356 PM MDT, Doppler radar indicated up to .50" of rainfall in
less than a half hour across the Sheets Gulch basin within Capitol
Reef National Park from earlier thunderstorms. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes within and around the Sheets Gulch
area within Capitol Reef National Park.
Some locations that will experience flash flooding include...
Capitol Reef National Park...specifically Sheets Gulch.
Additional smaller flows are possible in Five Mile Wash, Cottonwood
Wash, and Burro Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3818 11113 3829 11105 3829 11103 3818 11103
3806 11105 3805 11121 3813 11122
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM552
WGUS75 KSLC 302226
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
426 PM MDT Thu Jun 30 2022
UTC017-055-302300-
/O.CON.KSLC.FF.W.0015.000000T0000Z-220630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
426 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...SPECIFICALLY PORTIONS OF CAPITOL REEF NATIONAL PARK...
At 426 PM MDT, National Park Rangers at Capitol Reef National Park
reported flash flooding occurring in Sheets Gulch, Five Mile Wash,
Cottonwood Wash, and Burro Wash. Additionally, water is flowing
across the Notam-Bullfrom Road where it turns from pavement to dirt.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of slot canyons and
normall dry washes.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Notam-Bullfrog road
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3818 11113 3829 11105 3829 11103 3818 11103
3806 11105 3805 11121 3813 11122
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM554
WGUS75 KSLC 302300
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
500 PM MDT Thu Jun 30 2022
UTC017-055-302310-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-220630T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
500 PM MDT Thu Jun 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
SPECIFICALLY FOR PORTIONS OF CAPITOL REEF NATIONAL PARK...
Flood waters continue to recede. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 1000 PM MDT for portions of
central Utah and southern Utah.
LAT...LON 3818 11113 3829 11105 3829 11103 3818 11103
3806 11105 3805 11121 3813 11122
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:48 AM MDT, 10 hours 19 minutes earlier.
Area forecast discussion, Jun 30, 3:48 AM MDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 AM MDT Thu Jun 30 2022
.SYNOPSIS...A monsoon surge will continue to bring the threat of
heavy rain to Utah this afternoon and evening, mainly south and
east of the I-15/US-6 corridor. Thunderstorms will be capable of
gusty winds north and west of this area. A drier airmass will
gradually shift into the state Friday into Saturday, bringing an
end to the monsoon surge and ushering in the threat of critical
fire weather conditions Saturday into early next week.
&&
.SHORT TERM (Through 12Z Sunday)...Another active day is in store
across the CWA. Morning upper air and satellite analysis indicate
zonal flow continues across the northern tier of the West, with a
trough approaching the Pacific Coast. Meanwhile, a notable monsoon
surge is present from western Mexico, through the 4-Corners into
Colorado. There may be some interplay between several weak
disturbances along the ITCZ and northward moisture transport into
the monsoonal trough along the west coast of Mexico.
Current mesoanalysis indicates weak convergence across northern
Utah, focused on the Tooele and Salt Lake Valleys. Observations
suggest a stable layer is present in these locations near the
surface, though sufficient instability is available for elevated
convection near and along this convergence zone from roughly
Dugway to Tooele to Salt Lake City to near Evanston. This trend is
noted in model soundings as well. Given the elevated nature of
the convection, do not expect much threat of wind gusts but rather
locally heavy rain and thunder causing early wake ups for those
in the Tooele and Salt Lake Valleys.
Looking at the evolution of convection today, expect SBCAPE near
500-1000 J/kg across much of the state. Per expected, with an
upper level trough approaching the Pacific Coast, wind shear will
be higher across northern and western portions of the CWA, where
the most significant threat will be gusty winds...especially
toward Evanston and the Uinta Mountains. Small hail cannot be
ruled out as convection may show at least periodic organization.
Further south (mainly south and east of US-6/I-15), with weaker
steering flow, expect the main threat with convection this
afternoon and evening to be heavy rain. Current storm motion
analysis indicates a tendency toward storm motions toward the east
to east-southeast. Expect convection to develop on the higher
terrain and shift to the adjacent valleys this afternoon into the
evening. There may be some training in related to the convection
as well. Given the storm motions will support down drainage motion
in portions of Capitol Reef, the Grand Staircase-Escalante
National Monument, the slot canyons near the headwaters of the
Paria River as well as the San Rafael Swell (including Goblin
Valley/Little Wildhorse area), flash flood potential will be
heightened. Current Flood Watch looks good and will cover these
areas.
As the Pacific trough shifts eastward Friday, expect drier
southwesterly flow to build into western Utah. Expect relatively
weak convection from the higher terrain eastward, though the
threat of flash flooding looks to be lower than Thursday. Dry air
advection will continue to progress eastward by Saturday,
relegating convection to mainly higher terrain areas of northern
Utah Saturday afternoon and evening. By this time, the threat for
critical fire weather conditions will increase across western
Utah. For more information on the fire weather threat, see the
fire weather discussion.
.LONG TERM (After 12Z Sunday)...There is good model agreement in
a trough positioned over the PacNW early Sunday. This will result in
continued eastward progression of the ridge and largely dry
conditions locally with monsoonal moisture advection further east.
The pressure gradient will strengthen with the approaching trough,
resulting in enhanced southwest flow. Very dry conditions, with
gusts mixing to the surface upwards of 30 knots are expected across
western Utah. Winds will be slightly lower further north, with
gusts reaching around 30 knots, but similar relative humidity
values are expected.
The trough is not expected to totally break down the ridge, but
rather push it eastward while lifting northward. This will keep
enhanced southwest winds throughout southwest Wyoming and Utah for
Monday. Ensemble and deterministic models have a shallow cold front
moving into Utah Monday morning. Conditions will stay dry, but it
will drop temperatures a few degrees. Slightly higher relative
humidity values are expected with that, but most places will have
minimum values in the teens. Similar wind speeds from Sunday are
expected, with high fire danger for much of Utah.
The trough will lift northward Tuesday as heights build from east to
west with a retrograding ridge. Much lighter wind speeds will
follow. Ensemble guidance is in good agreement of the ridge
retrograding enough that flow for monsoonal moisture will not be
into Utah. This will result in dry conditions likely all week with
temperatures of 5-10F warmer than average much of the week, peaking
later in the week.
&&
.HYDROLOGY...The monsoon surge continues, with relatively high
precipitable water values across southern and eastern Utah. Storm
motion will favor a east to east-southeast trajectory this
afternoon and evening. With a decrease in overall storm motion,
combined with the potential for training in vulnerable areas,
expect an increase concern of flash flooding through slot canyons,
normally dry washes, and slickrock areas in southern and eastern
Utah. Highest threat areas will be the San Rafael Swell including
the Goblin Valley area, Capitol Reef National Park, the Grand
Staircase- Escalante National Monument as well as slot canyon
areas near the headwaters of the Paria River and near US-95 north
and east of the Henrys.
&&
.AVIATION...KSLC...Conditions will transition drier with showers
and thunderstorms diminishing around sunrise. That will last
through the morning with light southeast winds. Scattered showers
and thunderstorms are expected from around 19Z through the much of
the evening. Light rainfall is expected with any storms, but
enhanced, erratic outflow wind gusts are expected to be the
biggest threat.
.REST OF UTAH AND SOUTHWEST WYOMING...Largely dry conditions will
last through the morning. Scattered afternoon showers and
thunderstorms are likely for southwest Wyoming and much of Utah
with enhanced, erratic outflow winds. Showers and thunderstorms
are expected to taper off by around 06Z.
&&
.FIRE WEATHER...With mid and low level moisture continuing to
increase today, expect another round of mainly wet thunderstorms
with the potential for heavy rain mainly south of US-6 and east of
I-15 today. Any thunderstorms north of that area will be capable
of gusty and erratic winds. A drier airmass will build into the
western portion of the state Friday, shifting across the entire
state by Saturday.
As a trough approaches the Pacific Coast, expect winds to
increase across the western zones Saturday. This, combined with
much drier conditions, may bring a round of critical fire weather
conditions to the western zones. Gusty winds look to expand
further Sunday, bringing the potential for critical fire weather
conditions further north and east Sunday afternoon and evening.
This may continue into Monday.
The drier pattern looks to continue into at least early to mid
week next week as broad, persistent high pressure remains in place
across the West.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ121-
128>131.
WY...None.
&&
Kruse/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Jun 30, 12:00 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1200 PM MDT Thu Jun 30 2022
UTZ112-WYZ021-301845-
Western Uinta Mountains UT-Southwest Wyoming WY-
1200 PM MDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of east central Summit
and southeastern Uinta Counties through 1245 PM MDT...
At 1200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lonetree to 18 miles southwest
of Robertson. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyman, Robertson, Mountain View, Lonetree, Millburne and Fort
Bridger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 11079 4133 11045 4138 11005 4100 11005
4100 11001 4098 11001
TIME...MOT...LOC 1800Z 245DEG 18KT 4108 11004 4097 11061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Jun 30, 12:45 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1245 PM MDT Thu Jun 30 2022
UTZ112-WYZ021-301930-
Western Uinta Mountains UT-Southwest Wyoming WY-
1245 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of northeastern Summit
and southeastern Uinta Counties through 130 PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Robertson, or 27 miles southeast of Evanston,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Robertson, Lonetree and Mountain View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4099 11056 4112 11062 4130 11028 4100 11008
TIME...MOT...LOC 1845Z 238DEG 12KT 4108 11049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Jun 30, 1:47 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
147 PM MDT Thu Jun 30 2022
UTZ125-128>130-302030-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
147 PM MDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of central Garfield
County through 230 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder, or 15 miles northeast of Escalante, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boulder.
This includes Utah Route 12 between mile markers 73 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3776 11147 3797 11156 3812 11108 3784 11097
TIME...MOT...LOC 1947Z 249DEG 16KT 3789 11137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:15 PM MDT | Special Weather Statement | SLC | Wasatch | 45 min |
| Jun 29, 7:28 PM MDT | Special Weather Statement | SLC | Piute | 32 min |
| Jun 29, 7:30 PM MDT | Special Weather Statement | SLC | Piute | 30 min |
| Jun 29, 7:33 PM MDT | Special Weather Statement | SLC | Sanpete | 27 min |
| Jun 30, 1:38 PM MDT | Fire Weather Watch | SLC | Beaver, Iron, Juab, Millard, Sanpete, Washington | 12 hr |
| Jun 30, 1:47 PM MDT | Special Weather Statement | SLC | Garfield | 43 min |
| Jun 30, 2:42 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 4 hr |
| Jun 30, 2:53 PM MDT | Special Weather Statement | SLC | Duchesne | 37 min |
| Jun 30, 3:14 PM MDT | Special Weather Statement | SLC | Salt Lake | 46 min |
| Jun 30, 3:30 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Jun 30, 3:43 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 62 min |
| Jun 30, 3:49 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 41 min |
| Jun 30, 4:46 PM MDT | Special Weather Statement | SLC | Duchesne | 44 min |
| Jun 30, 4:48 PM MDT | Special Weather Statement | SLC | Wasatch | 42 min |
| Jun 30, 5:09 PM MDT | Special Weather Statement | SLC | Juab | 51 min |
| Jun 30, 5:19 PM MDT | Special Weather Statement | SLC | Summit | 26 min |
| Jun 30, 5:30 PM MDT | Special Weather Statement | SLC | Wasatch | 45 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.